5 down, 3 to go!

Today was my fifth chemo treatment, and also my first of Taxol treatment. This is the only chemo drug I will be receiving (unlike the previous four where I received a cocktail of two different drugs) and takes much longer during infusion. The day started normally, I arrived at the oncology office and was immediately taken back for blood work. The first two times I saw my doctor first, and the second two times I did this, however the cream they give me to numb my port area had not taken affect yet. So today, anticipating that my infusion will take much longer, I put the cream on in plenty of time so I could get my blood work first and hopefully save some time. Unlike the last two times, I actually saw my doctor today since I was switching drugs. She just went over the side effects of the new drug, answered a few random questions I had, and explained that I will probably be meeting with the radiation oncologist in the next couple of weeks. I also found out that she went to undergrad where I’m going to grad school, and I went to undergrad where she went to med school! So we obviously both have good taste in schools! She listens to my heart and lungs and sends me back to the infusion area.

Since my port was already accessed (which has now become a two person job since it is so deep), I start my pre-meds. I get steroids, anti-nausea (less though since the new drug is not known for inducing too much nausea), Benadryl and Pepcid. The last two are because it does pose the potential risk of an allergic reaction. I ask how often this happens and am told only in about 10% of cases….Well guess who is in that 10%? That’s right, this girl! I guess compared to the chances of getting breast cancer at 23, 10% is a huge probability. Within minutes of starting the infusion, my chest starts to feel tight, my face is warm, and my face and chest are beet red. I call to the nurse walking by, she takes one look at me, and calls to all the other nurses to come…quick! I have to admit, it’s a little concerning when pretty much all the nurses in a room have to drop what they are doing and come running to you…stat! The infusion is stopped immediately, I get hooked up to an oxygen machine, my blood pressure and oxygen levels are checked (which dropped 20% in just a few minutes), and I am given more Benadryl, Pepcid, and something else that I don’t know. After I’m given all the extra meds, we wait about a half hour before the Taxol is started again, very slowly. I’m constantly watched by nurses (and my mother) to see if the extra meds worked and I will actually be able to receive Taxol. After a while, I still feel fine, so it looks like I’m in the clear, and the Taxol is upped to the normal pace. Just another three hours! Bleh! But they go smoothly and I’m pretty tired from all the Benadryl, though since I’ve never been one to fall asleep in the middle of the day, I don’t actually fall asleep but just lay back, read a little, and relax and hope I don’t have another reaction. I will still need Neulasta, so I will have to go back tomorrow and still have to deal with bone pain. The possible new side effects from Taxol included bone and joint pain (more? Super), neuropathy (tingling in the fingers and toes), and brittle discoloration of finger and toenails. Though these may not occur in the first treatment, or at all, so we will just have to wait and see. The allergic reaction was pretty scary because it happened so quickly, and all of the nurses seemed really concerned. Hopefully the extra meds will continue to work for the final 3 treatments I have left. It’s just another reminder of how strong these drugs are, and how serious the situation really is, especially after I tolerated the first drugs so well.

While I was in the infusion area, I got a call from the boutique that I ordered my new bras and prosthesis. So on our way out, we stop in since it’s in the lobby of the hospital. Unfortunately the woman who does the fitting is at a conference, so the earliest I can go in for my final fitting and to pick them up is next week. Oh well, what’s one more week?

After all of this, I am exhausted so we go home. When we walk up to the door, I see that there is a package for me. I can’t imagine what it is, since for the first time I actually didn’t order anything online! (I definitely like online shopping in my copious amounts of free time, it’s dangerous!) When I look at the return label, I realize it is the care package that I had applied for two months ago. In my search for blogs and resources from other young breast cancer patients, I found an organization that makes bags for women undergoing chemotherapy. It is filled with products to help them feel more beautiful and just better about themselves while they are undergoing treatment, and they are completely free! Even though I applied two months ago, just before starting chemo, I had never heard anything, and between all that I have going on I just assumed the small organization was having funding difficulties and I forgot about it. It was started by another young breast cancer survivor who saw the importance to feeling strong and beautiful during treatment. I go inside and open the box, and am absolutely touched! Not all the products are the same as in the picture, which is just a little bit of a bummer since I really liked that heart necklace (see link below), but it has a cute tote bag and t-shirt (which is unfortunately too small) and tons of great beauty products. On top of everything, there is a great, hand-written note from the woman herself that is beautiful and encouraging. The timing could not have been more perfect after my scariest chemo treatment to date. I am completely touched and inspired by this fellow breast cancer survivor. Check out the link below and learn more about this organization!

 

Fighting Fancy:

ABOUT THE BAGS

My bag!

bag

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s